Michigan, 2005

Hail and Damaging Winds in Michigan, May 13, 2005

May 13, 2005 · NWS GRR · 8 events in 7 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$25,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 13, 2:45 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, May 13, 2:45 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 AM EDT FRI MAY 13 2005

.SHORT TERM...
OUR PRIMARY SHORT TERM FCST CONCERN REVOLVES AROUND ASSESSMENT OF
TODAYS SVR WX THREAT WHICH CERTAINLY STILL EXISTS. SEVERAL FACTORS
HAVE INCREASED TODAYS SVR WX THREAT. ONE IS THE DELAY IN PCPN
GETTING INTO OUR AREA. WE WERE CONCERNED THAT ABUNDANT CLOUD COVER
AND PCPN IN THE MORNING WOULD MITIGATE THE SVR WX THREAT SOMEWHAT.
HOWEVER NOW IT APPEARS WE WONT BE IN A STEADY RAIN SITUATION THIS
MORNING AND IN FACT MANY LOCATIONS ACROSS OUR CENTRAL AND EASTERN
CWA WILL PROBABLY BE DRY MOST OR ALL OF THIS MORNING WHICH WILL
PROMOTE DEVELOPMENT OF GREATER INSTABILITY. FURTHERMORE, LATEST
GUIDANCE SUGGESTS OUR SOUTHERN CWA WILL ALSO STAY MAINLY DRY THROUGH
EARLY THIS AFTERNOON.  THAT COMBINED WITH A FURTHER NW SFC LOW TRACK
SUGGESTS STRONGLY THAT SFC TEMPS SOUTH WILL INDEED REACH THE LOWER
AND PERHAPS EVEN MIDDLE 70S. IN FACT QUITE A BIT OF CLEARING IS
NOTED SOUTH IN INDIANA AND AS THE WARM FRONT SURGES NORTH OUR
SOUTHERN CWA IN PARTICULAR COULD VERY WELL GET SOME SUN TODAY. AS A
RESULT OF STRONG SFC HEATING, THE SB CAPE IN JXN IS PROGGED TO REACH
AROUND 1500 J/KG BY MID TO LATE AFTERNOON AND THE ETA HAS TRENDED UP
WITH CAPE VALUES OVER OUR SOUTH THE PAST COUPLE RUNS. THIS TYPE OF
CAPE IN CONJUNCTION WITH 0-1 KM SRH VALUES OF 150-175 M2/S2 WHICH
REPRESENTS A LITTLE OVER 50% OF THE 0-3 KM SRH OF AROUND 300 M2/S2
CERTAINLY IMPLIES THE POTENTIAL FOR ISOLATED TORNADOES. ALSO IN
FAVOR OF THE POTENTIAL FOR SUPERCELLS ARE 0-6 KM BULK SHEAR VALUES
OF 40 TO AS HIGH AS 65. OTHER CONVECTIVE INDICES ESPECIALLY SOUTH
ARE VERY IMPRESSIVE INCLUDING LIS OF -3 TO -4... TOTAL TOTALS IN
THE LOWER 50S AND K INDICES IN THE  MID 30S BY MID AFTN. EHIS ARE
ALSO PROGGED TO BE VERY IMPRESSIVE ALONG THE I-94 CORRIDOR (1 TO AS
HIGH AS 3 MID TO LATE AFTN).

THERE ARE A FEW FACTORS GOING AGAINST SVR WX INCLUDING THE FACT THAT
THE SFC LOW ITSELF ISNT IMPRESSIVE. THE H5 TROF AXIS REMAINS WELL
TO OUR WEST THIS AFTERNOON THOUGH WE SHOULD GET SOME MODEST PVA.
FINALLY THE CORE OF STRONGER WINDS ALOFT REMAINS SITUATED TO OUR
WEST THIS AFTERNOON. NONE OF THIS MAY MATTER THAT MUCH THOUGH IF
LINE AND BOW SEGMENTS DEVELOP IN THE HIGH INSTABILITY AXIS THIS
AFTERNOON OUT AHEAD OF THE COLD FRONT NEAR THE WARM FRONT AND IN THE
WARM SECTOR.

BOTTOM LINE... WE CERTAINLY HAVE POTENTIAL FOR A DECENT SVR WX EVENT
TODAY, THOUGH IT IS BY NO MEANS A SLAM DUNK THIS TIME AROUND.
DAMAGING WIND GUSTS IN ASSOCIATION WITH BOWING SEGMENTS AND LARGE
HAIL (NOTE MID LEVEL DRY PUNCH) WILL BE PRIMARY THREATS TODAY.
NUMEROUS DAMAGING WIND GUST AND LARGE HAIL REPORTS WERE NOTED
YESTERDAY ACROSS KANSAS AND NORTHERN MISSOURI. AN ISOLATED TORNADO
OR TWO CERTAINLY CANNOT BE RULED OUT ANYWHERE IN THE VICINITY OF THE
WARM FRONT... ANY RESIDUAL BOUNDARIES FROM MORNING CONVECTION WHERE
LOW LEVEL WIND FIELDS HAVE BEEN ALTERED... AND SOUTH IN THE WARM
SECTOR. OUR SOUTH/SE CWA WOULD PROBABLY BE MOST FAVORED FOR AN
ISOLATED TORNADO WHERE GREATEST SFC BASED INSTABILITY WILL BE
GENERATED COINCIDENT WITH HIGH SRH VALUES BY THIS AFTERNOON. THE DAY
SHIFT WILL NEED TO MONITOR THIS SITUATION VERY CLOSELY AND WE WILL
NEED TO BE VERY DILIGENT ABOUT MESOANALYSIS. ALL STORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN AS WELL DUE TO THE RAPID INFLUX
OF LOW LEVEL MOISTURE AS PW VALUES CLIMB TO AROUND 1.5.

ANOTHER KEY TO THE FCST WILL BE HOW MUCH PCPN THIS MORNING WORKS THE
ATMOSPHERE OVER. WE HAVE PCPN TIMED TO MOVE INTO OUR FAR WESTERN CWA
AROUND 12Z AND CONTINUE TO MOVE NE. THIS MAY WORK THE ATMOSPHERE
OVER SOMEWHAT OUR WESTERN CWA THOUGH A RECOVERY TO MORE UNSTABLE
CONDITIONS THIS AFTERNOON IS POSSIBLE. IT IS VERY POSSIBLE OUR
EASTERN CWA MAY REMAIN DRY THROUGH THE MORNING.

THE REST OF THE FCST IS TRICKY TOO. DUE TO MODEL TRENDS BEING A
LITTLE SLOWER WITH THIS SYSTEM IT APPEARS THUNDERSTORMS WILL LINGER
INTO THIS EVENING (MAINLY SE) BEFORE GRADUALLY TAPERING OFF TO JUST
SCATTERED SHOWERS OVERNIGHT AS THE LOW MOVES EAST OF OUR AREA.
SATURDAYS FCST IS TRICKY TOO SINCE THERE ARE INDICATIONS THAT A
SECONDARY (AND PERHAPS QUITE FORMIDABLE ACCORDING TO THE GFS) LOW
PRESSURE WAVE WILL TRACK NE AND BRING US MORE SHOWERS AND TSTORMS
SATURDAY.

WELL HAVE A LOT OF CLOUD COVER AND SCATTERED INSTABILITY RAIN
SHOWERS SATURDAY NIGHT AS THE H5 TROF AXIS AND COLD POOL OF AIR
ALOFT MOVE DIRECTLY OVER OUR AREA. SUNDAY CONTINUES TO LOOK VERY
COOL WITH BRISK WNW FLOW AND SCATTERED INSTABILITY RAIN SHOWERS
STILL AROUND WITH THE UPPER TROF AXIS STILL OVER OUR AREA.

.LONG TERM...
MADE VERY FEW CHANGES IN THE EXTENDED PERIOD OF SUNDAY NIGHT THROUGH
THURSDAY. GOING FORECAST WAS IN GOOD SHAPE. UPPER TROUGH WILL STILL
BE OVERHEAD SUNDAY NIGHT...BUT IT WILL BE MOVING EAST AND DRIER AIR
WILL BE ADVECTING INTO THE FORECAST AREA. KEPT SUNDAY NIGHT
DRY...ENVISIONING DECREASING CLOUDS FROM WEST TO EAST OVERNIGHT.
MONDAY THROUGH TUESDAY LOOK TO BE DRY WITH SURFACE RIDGING DRIFTING
THROUGH THE GREAT LAKES. GFS GUIDANCE HIGHS WERE COOLED A BIT FOR
MONDAY AND TUESDAY IN THE LATEST RUN AND THIS SEEMS REASONABLE AS
THERE IS NOT A STRONG SOUTHERLY GRADIENT EITHER DAY. HIGHS BOTH DAYS
SHOULD MAINLY BE IN THE 60S. TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY
NIGHT CONTINUED THE MENTION OF SHOWERS AND THUNDERSTORMS AS
SOUTHERLY FLOW TAKES HOLD AS A FRONTAL SYSTEM TRIES TO MOVE THROUGH
THE AREA. HIGHS WEDNESDAY WILL BE TEMPERED BY THE CLOUDS AND RAIN.
LEFT THURSDAY DRY FOR NOW...BUT IT APPEARS IF MODEL TRENDS CONTINUE
THAT WE MAY HAVE TO ADD A CHANCE OF RAIN TO THURSDAY TOO. EXTENDED
PERIOD ON THE WHOLE WILL BE WARMER THAN THE CHILLY WEEKEND AHEAD AS
THE FLOW BECOMES MORE ZONAL. TEMPERATURES THOUGH ARE EXPECTED TO BE
NEAR OR EVEN SLIGHTLY BELOW NORMAL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LAURENS DUKE
Hazardous weather outlook, May 13, 4:03 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
503 AM EDT FRI MAY 13 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
NEW BUFFALO TO ST JOSEPH-PENTWATER TO MANISTEE-
SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN-
WHITEHALL TO PENTWATER-
503 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY THROUGH THIS
EVENING. THE FIRST WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN THIS
MORNING. THE MAJORITY OF THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT A FEW MAY REACH SEVERE LEVELS...PRODUCING HAIL TO
AROUND THREE QUARTERS OF AN INCH. THE STORMS THIS MORNING WILL MOVE
NORTHEAST AROUND 40 MPH. ALL STORMS TODAY WILL HAVE THE CAPABILITY
OF PRODUCING CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN.

SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING BETWEEN THE
HOURS OF 100 PM AND 1000 PM. A LOW PRESSURE SYSTEM WILL MOVE THROUGH
THE AREA DURING THIS TIME FRAME...WITH THE POTENTIAL FOR SEVERE
STORMS ASSOCIATED WITH IT. WARM...MOIST AIR WILL SURGE INTO THE
SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AS THE LOW MOVES
INTO THE STATE. THESE STORMS WILL HAVE THE CAPABILITY TO PRODUCE
WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO ONE AND A HALF INCHES IN
DIAMETER. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE NEAR THE
FRONTAL BOUNDARIES. STORMS THIS AFTERNOON AND EVENING WILL RACE TO
THE NORTHEAST AT 50 MPH. MOST OF THE AREA IS IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS FROM THE STORM PREDICTION CENTER. THE AREA WITH
THE GREATEST CHANCE OF SEVERE STORMS WILL BE ALONG AND SOUTH OF THE
INTERSTATE 96 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...ASSOCIATED WITH A FRONTAL SYSTEM MOVING THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. MORE
INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE). REPORTS OF SEVERE WEATHER
WOULD BE MUCH APPRECIATED AND CAN BE SENT TO THE NATIONAL WEATHER
SERVICE VIA THE ONLINE SPOTTER REPORT FORM LINK ON THE MAIN PAGE.

&&

DUKE

The radar

The Grand Rapids radar (KGRR), 68 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kalamazoo

When
May 13, 7:53 AM EST
Where
Kalamazoo County, Kalamazoo
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.283, -85.567

Three quarters inch diameter hail was reported two miles east of the city of Kalamazoo.

Hail, Calhoun

When
May 13, 8:20 AM EST
Where
Calhoun County, Battle Creek
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.317, -85.183

A severe thunderstorm produced three quarters inch diameter hail one mile south of Battle Creek.

Hail, Montcalm

When
May 13, 10:00 AM EST
Where
Montcalm County, Sidney
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.250, -85.133

Three quarters inch diameter hail was reported in Sidney.

Thunderstorm Wind, Allegan

When
May 13, 2:50 PM EST
Where
Allegan County, Pearl
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.550, -86.083

A 60 m.p.h. wind gust was estimated three miles east of Pearl.

Hail, Van Buren

When
May 13, 3:04 PM EST
Where
Van Buren County, Gobles
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.350, -85.867

A severe storm produced seven eighths inch diameter hail one mile west of Gobles.

Hail, Kalamazoo

When
May 13, 3:15 PM EST
Where
Kalamazoo County, Climax
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.233, -85.333

A second severe thunderstorm for the day in Kalamazoo county produced three quarters inch diameter hail in Climax.

Thunderstorm Wind, Jackson

When
May 13, 4:25 PM EST
Where
Jackson County, Spring Arbor
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.200, -84.550

A severe thunderstorm produced an estimated wind gust to 60 m.p.h. in Spring Arbor which blew down numerous trees.

Thunderstorm Wind, Ingham

When
May 13, 4:30 PM EST
Where
Ingham County, Leslie
Measured
53 kt (61 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
42.450, -84.433

A severe thunderstorm produced estimated wind gusts to 60 m.p.h. 4 miles west of Leslie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456412, 5456413, 5456414, 5456415, 5456416, 5456417, 5456418, 5456419.